Hospitals and specialists in the UK are increasingly prescribing and dispensing off-license drugs such as ketamine which are not routinely included in the prescribing record of the general practitioner (GP). We present the case of a 67-year-old woman who developed an episode of uncontrolled raised blood pressure (BP) (224/124 mm Hg) following hospital introduction of oral ketamine for chronic pain. This raised BP was not followed up, and she was then found to be persistently hypertensive in the community some months later. No obvious cause for the patient's increase in BP could be identified. Only on reduction of the ketamine dose and introduction of additional antihypertensive medication, did her BP normalise. We postulate that long-term ketamine use may have been associated with this unexpected and persistent rise in BP. Clinicians should monitor BP closely during ketamine therapy and be wary of new hypertension associated with its long-term use. Further research is needed on the long-term effects of ketamine on BP.
ASJC Scopus subject areas
- General Medicine